Hail, Fillmore
- When
- July 21, 1:53 PM CST
- Where
- Fillmore County, Whalan
- Measured
- 1 in hail
- Property damage
- $400
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.733, -91.933
Storm spotters and the public reported hail the size of quarters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Storm spotters and the public reported hail the size of quarters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 21, 1:45 PM CST, 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 245 PM CDT SAT JUL 21 2001 FORECAST CONCERNS THIS PACKAGE...SHRA/TSRA CHANCES TONIGHT THRU MONDAY..TEMPERATURES. DATA ANALYSIS AT 18Z SHOWED A TROUGH FROM NORTHWEST MN INTO WESTERN NEBRASKA. A MESO-HIGH WAS CENTERED NORTHWEST OF KMCW...IN RESPONSE TO THE TSRA CLUSTER OVER SOUTHEAST MN INTO NORTHERN IA. TSRA CLUSTER WAS BEING FED BY 850MB MOISTURE TRANSPORT INTO AN OUTFLOW BOUNDARY ACROSS SOUTHERN MN...LAID DOWN FROM CONVECTION THAT ROLLED ACROSS NORTHERN MN DURING THE PRE-DAWN HOURS. CLUSTER WAS MOVING EAST- SOUTHEAST AT ABOUT 30KT...DIMINISHING AS THE MOISTURE TRANSPORT/LOW LEVEL JET WEAKENS THRU THE AFTERNOON. PLENTY OF MOISTURE AND INSTABILITY AHEAD OF THE CONVECTION THIS AFTERNOON...WITH DEWPOINTS IN THE MID 70S AND TEMPS AROUND 90. 12Z MODELS LOOK TO HAVE INITIALIZED WELL...AT LEAST WITH RESPECT TO THE LARGER SCALE FEATURES. 12Z SOLUTIONS QUITE SIMILAR THRU 48-60HRS /WITH LARGE SCALE/...AND QUITE SIMILAR TO THEIR PREVIOUS RUNS. ETA SHOWS THE MOST DIFFERENCE TO ITS PREVIOUS RUN...BUT IS NOW MORE IN LINE WITH NGM/AVN SOLUTIONS. WILL FAVOR ETA THIS CYCLE DUE TO ITS BETTER RESOLUTION AND HOPEFULLY BETTER HANDLE ON SMALLER SCALE FEATURES TO IMPACT THE AREA FOR THE NEXT COUPLE DAYS. FORCING FOR THIS AFTERNOONS SHRA/TSRA CONTINUES TO WEAKEN...BUT MAY YET HAVE TO ADD SOME EVENING WORDING TO ZONES TO DEAL WITH IT. CONVECTION THE PAST FEW DAYS HAS BEEN STRONGLY TIED TO 850MB MOISTURE TRANSPORT/ADVECTION AND ANY SMALL SHORTWAVES. BEST MOISTURE TRANSPORT GRADIENT REMAINS WEST OF THE FORECAST AREA TONIGHT...HOWEVER ALL MODELS SHOW SOME MOISTURE TRANSPORT ACROSS THE AREA. WILL HANG ONTO CHANCE POPS TONIGHT ONCE ONGOING SHRA/TSRA MOVE OUT. ALL MODELS POINT TO BETTER MOISTURE TRANSPORT INTO THE AREA SUN AND INTO SUN NIGHT. ETA/NGM GENERATE QPF OVER THE FORECAST AREA...WHILE AVN TRENDS DRY. GIVEN THE VERY MOIST /PW/S AROUND 2 INCHES/ AND UNSTABLE AIRMASS OVER THE REGION...WILL GO ALONG WITH HIGHER NGM-FWC POPS FOR SUN/SUN NIGHT. WILL NOT RAISE TO LIKELY AT THIS POINT...AS ALL MODELS HAVE BEEN FLIP-FLOPPING ON PRECIP TIMING/PLACEMENT AS THEY STRUGGLE WITH MESO FEATURES. WILL TAKE A LOOK AT 18Z MESO-ETA FOR ANY PRECIP TRENDS. LOWERED HIGHS ON SUN TO NEAR GUIDANCE VALUES AS PLENTY OF CLOUD COVER A GOOD BET...ESPECIALLY BY AFTERNOON. MODELS HAVE CONVERGED ON TIMING OF ENERGY LIFTING OUT OF THE WESTERN TROUGH AND FLATTENING THE UPPER RIDGE ACROSS THE CENTRAL U.S. STARTING SUN NIGHT. STRONGER WAVE PROPAGATING ACROSS CENTRAL CAN PUSHES A TROUGH/ COLD FRONT THRU THE AREA MON. CHANCES SHRA/TSRA CONTINUE INTO MON NIGHT UNTIL FRONT PUSHES SOUTHEAST OF THE AREA. HIGH BUILDS IN FROM CANADIAN PLAINS WITH A DRIER AIRMASS FOR TUE. MEDIUM RANGE MODELS THEN DEEPEN THE EASTERN CANADA TROUGH WITH THE INFLUX OF SHORTWAVE ENERGY FROM THE WEST. THIS BACK-DOORS A SECONDARY COLD FRONT AND HIGH INTO THE AREA FROM NORTHEAST CANADA FOR WED INTO FRI...FOR A DRIER AND COOLER PERIOD. NUMERICAL TEMP GUIDANCE SIMILAR FOR TONIGHT THRU MON AND LOOKS REASONABLE. HIGHS SUN MAY END UP TOO WARM IF CONVECTION FIRES AND MOVES ACROSS DURING THE AFTERNOON. WILL LET LATER SHIFTS GET A LOOK AT 00Z DATA AND PRECIP TRENDS OVERNIGHT AND MAKE TEMP /AND POP/ ADJUSTMENTS AS NECESSARY. .LSE...NONE. RRS
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-211800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1055 AM CDT SAT JUL 21 2001 HAZARD - SCATTERED THUNDERSTORMS...WITH LOCALLY HEAVY RAIN...GUSTY WINDS AND HAIL. TIMING - FROM EARLY THIS AFTERNOON THROUGH TONIGHT. LOCATION - NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. DISCUSSION - A COMPLEX OF THUNDERSTORMS OVER SOUTHERN MINNESOTA AND NORTHERN IOWA WILL CONTINUE MOVING EAST SOUTHEAST TODAY. THE ATMOSPHERE REMAINS MOIST AND UNSTABLE ACROSS THE AREA. HOWEVER... WINDS AT THE SURFACE AND ALOFT REMAIN WEAK. A FEW STORMS MAY BECOME SEVERE AND PRODUCE LOCALLY HEAVY RAIN. SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...ESPECIALLY ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA. RABERDING @RUKWBCe7KDENWWUS35 KLSE 211555 SPSLSE IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-212300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1055 AM CDT SAT JUL 21 2001 HAZARD - SCATTERED THUNDERSTORMS...WITH LOCALLY HEAVY RAIN...GUSTY WINDS AND HAIL. TIMING - FROM EARLY THIS AFTERNOON THROUGH TONIGHT. LOCATION - NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. DISCUSSION - A COMPLEX OF THUNDERSTORMS OVER SOUTHERN MINNESOTA AND NORTHERN IOWA WILL CONTINUE MOVING EAST SOUTHEAST TODAY. THE ATMOSPHERE REMAINS MOIST AND UNSTABLE ACROSS THE AREA. HOWEVER... WINDS AT THE SURFACE AND ALOFT REMAIN WEAK. A FEW STORMS MAY BECOME SEVERE AND PRODUCE LOCALLY HEAVY RAIN. SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...ESPECIALLY ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA. RABERDING
The national radar mosaic for the moment the first event began.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2001Every state in 2001This day in weather historyWarnings in Minnesota, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5256702, 5256703.